Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Developed red and itchy rashes. Taking steroids. Noticed swelling on face and scrotum. Eczema?

User rating for this question
Very Good
Answered by

Practicing since : 2010
Answered : 5783 Questions
i am asking for my husband, he developed a skin rash. very severe, started to outbreak 4 weeks ago. He is now taking steroids. The doctor says: eczema, but it looks more like lupus if i compaire the symptoms: back is on shoulders very bad blistered, legs: entire leg inside round shaped ( looks different than back), no apearance in inside elbow or back of legs at all), excessive scaling, flaking, dryness. It gets worse after eating dinner. We eat a healthy diet. Now even more: no more sugar, enough cold pressed oils , no coffee, no alcohol. It now is also in his face, steroids have been taking of the redness on back and helped with itching, but now the face started to swell and burn, especially at night. The scrotum as well.
Posted Tue, 5 Mar 2013 in Skin Hair and Nails
Answered by Dr. Rahul Kumar 57 minutes later
Thanks for the detailed description and photographs.

With the excellent details give by you, I can straight way rule out eczema.

There are two possibilities of this condition.

1. Dermatitis herpetiformis.
It is an autoimmune disorder related to wheat, barley or any other gluten containing diet.
It manifests with severe itching and blisters on back.
The blisters soon dry. Sometimes there are also associated loose stools.
2.Pityriasis Lichenoides et Varioliform Atrophicans . The name is huge so it is called as PLEVA. This also has similar features and is related to lymphocytes of blood.

Here are my suggestions.
1. Search on net about gluten containing diet.
You will get a list and your husband must avoid these food items.
2. XXXXXXX a dermatologist and discuss regarding the above conditions mentioned by me.
A biopsy is must to give a definite diagnosis.

Steroids are good for initial relief so let him take that.

Hope my advice could help you a bit.

Wishing your husband a good health.

Thank you.
Above answer was peer-reviewed by
Follow-up: Developed red and itchy rashes. Taking steroids. Noticed swelling on face and scrotum. Eczema? 1 hour later
Thank you very much for your fast reply.
No signs of Coeliac disease. Gluten intake is minimal, since he does not like bread. I am addicted to bread and keep it therefore out of the house.
Our meal this evening was: salmon, sweet potatoes, sauerkraut (some cabbage prepared in a German way), we drank oolong tea. The burning and itching started within 20 minutes.
Our lunch was a noodle salad ( Durum wheat>>>gluten!!!) with homemade mayonnaise, canned salmon and had no reaction. breakfast was a fruit cocktail in blender with an egg, also: no reaction.
He had some chocolate in between, also: no reaction.
My husband is taking the steroids in the morning. i was wondering, if they are wearing off in the evening and it is coincidental that all hell breaks lose around dinner time?
We will definitely get a test done ( biopsy). Do you have any other suggestion?
Answered by Dr. Rahul Kumar 1 hour later
Thanks for the follow up query.

You mentioned he took durum wheat.

Actually, wheat is the most important source of gluten.

Yes, surely steroid is going to wean off by evening, so the lesions will be more in evening.

He must take antihistaminic like avil in night.

This will give him a good sleep.

Another important thing is ask the doctor to do the following things on biopsy specimen.

1. Histopathology
2. Direct immunofluroscence for detecting antibodies.

This will give you a definite diagnosis and hence he can be treated accordingly.

Thank you
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor